Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2009, 2:56 PM EDT for 7 counties in Kentucky. It was in force for 6 hr. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 17, 2009, 9:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Bell County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:04 PM EDT | FLASH FLOOD | Williamsburg, KY | FUNNEL CLOUD AT INTERSECTION OF HWY 92 AND INTERSTATE 75. WELL DEVELOPED ABOUT 1/4 MILE ACROSS IT. ONE INCH HAIL ALSO REPORTED. |
| Jun 17, 5:24 PM EDT | HEAVY RAIN | Williamsburg, KY | STANDING WATER ON ROADS OR POOR DRAINGE AREAS. EVENT OCCURRED BETWEEN 509 PM 06/17/2009 AND 524 PM 06/17/2009 |
| Jun 17, 5:30 PM EDT | FLASH FLOOD | Rockholds, KY | KENTUCKY HIGHWAY 26 AND SIDE ROADS ARE UNDERWATER AND SOME ARE CLOSED DUE TO FLOOD WATERS. |
| Jun 17, 7:15 PM EDT | FLASH FLOOD | Williamsburg, KY | STREAMS OVER ROADS OR BRIDGES. EVENT OCCURRED BETWEEN 700 PM 06/17/2009 AND 715 PM 06/17/2009. |
| Jun 17, 7:35 PM EDT | HEAVY RAIN 4.4 | N Clio, KY | THE PUBLIC MEASURED 4.4 INCHES OF RAINFALL SINCE NOON TODAY. THE RAINFALL WAS MEASURED WITH AN NWS 4 INCH RAIN GAGE. |
| Jun 17, 7:54 PM EDT | FLASH FLOOD | 5 Sw Ingram, KY | HIGHWAY 92 WAS CLOSED DUE TO FLOOD WATERS ABOUT 1.5 MILES SOUTHWEST OF INTERSECTION OF HIGHWAY 92 AND HIGHWAY 225. |
| Jun 17, 7:54 PM EDT | FLASH FLOOD | Noetown, KY | FLASH FLOODING OCCURED ALONG BEANS FORK ROAD. THE ROAD WAS CLOSED DUE TO FLOODING AT THAT POINT. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | 1 Nnw Wofford, KY | BLAKE FORK ROAD CLOSED DUE TO FLOOD WATER. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | 1 Sse Rockholds, KY | JACKS FORK ROAD WAS CLOSED DUE TO FLOOD WATERS. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | 1 Sw Rockholds, KY | NEW ZION ROAD CLOSED DUE TO FLOOD WATERS. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | Clio, KY | DEVILS CREEK ROAD CLOSED DUE TO FLOOD WATERS NEAR THE INERSECTION OF KY HIGHWAY 204 AND KENTUCKY 25W. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | Rockholds, KY | KENTUCKY HIGHWAY 26 FLOODED AND CLOSED IN MULTIPLE LOCATIONS BETWEEN WILLIAMSBURG AND CORBIN. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | Williamsburg, KY | FREEMAN HOLLOW...NORTH 6TH STREET AND NORTH 10TH STREET ARE CLOSED DUE TO FLOOD WATERS. |
| Jun 17, 8:00 PM EDT | FLASH FLOOD | Wofford, KY | HIGHWAY 779 WAS CLOSED NEAR THE INTERSECTION WITH HIGHWAY 26 DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2932 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 171856
FFWJKL
KYC013-121-125-147-199-231-235-172200-
/O.NEW.KJKL.FF.W.0032.090617T1856Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
256 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN BELL COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 600 PM EDT
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM
TORRENTIAL RAINFALL FALLING FROM A THUNDERSTORM NEAR ALPINE...OR
13 MILES SOUTHEAST OF SOMERSET...MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
IN THE VICINITY OF CARPENTER...CLIO...FRAKES...GOINS...GOLDBUG...
JULIP AND LUCKY.
FLASH FLOODING WILL LIKELY BE CAUSED BY THUNDERSTORMS PRODUCING
HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. THIS
THUNDERSTORM IS TRACKING NEAR THE SAME PATH OF AN EARLIER
THUNDERSTORM THAT PRODUCED A RADAR ESTIMATED ONE TO ONE AND ONE HALF
INCHES. AS THIS NEXT STORM PASSES AN ADDITIONAL ONE TO TWO INCHES OF
RAIN COULD FALL. IN ADDITION...ADDITIONAL SHOWERS AND THUNDERSTORMS
COULD BRING HEAVY RAINFALL TO PARTS OF THE WARNING AREA LATER THIS
AFTERNOON AND THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
3667 8348 3662 8367 3658 8371
$$
PELTON2 follow-up statements
000
WGUS73 KJKL 172044
FFSJKL
FLASH FLOOD STATEMENT...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT WED JUN 17 2009
KYC013-121-125-147-199-231-235-172200-
/O.CON.KJKL.FF.W.0032.000000T0000Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-KNOX KY-WAYNE KY-WHITLEY KY-MCCREARY KY-BELL KY-
444 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHERN BELL...NORTHEASTERN MCCREARY...WHITLEY...NORTHEASTERN
WAYNE...SOUTHWESTERN KNOX...SOUTHWESTERN LAUREL AND SOUTHERN PULASKI
COUNTIES...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS TRAINING ACROSS THE WARNING AREA. THESE
THUNDERSTORMS ARE PRODUCING AS MUCH AS TWO TO THREE INCHES OF RAIN
PER HOUR. RUNOFF FROM THIS RAINFALL WILL LEAD TO FLOODING OF SMALL
STREAMS...CREEKS...ROADS AND ROADSIDE CULVERTS. THE RAINFALL HAS
BEEN HEAVY ENOUGH THAT BUILDINGS LYING ALONG CREEKS AND STREAMS WILL
LIKELY FLOOD. THE HEAVIEST RAINFALL OVER THE PAST COUPLE OF HOURS HAS
FALLEN IN THE VICINITY OF BURNSIDE...CUMBERLAND FALLS STATE
PARK...YOUNGS CREEK... GOLDBUG...WILLIAMSBURG AND FONDE.
IN ADDITION...MUD AND ROCKSLIDES ARE LIKELY OCCURRING AND SOME
ROADWAYS ARE LIKELY OR WILL SHORTLY BECOME IMPASSABLE AND
POTENTIALLY DEADLY DUE TO FLOOD WATER AND DEBRIS. AN ADDITIONAL ONE
TO THREE INCHES OF RAIN MAY FALL ACROSS THE WARNING AREA BETWEEN 440
PM EDT AND 6 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
3667 8348 3662 8367 3658 8371
$$
PELTON000
WGUS53 KJKL 172146
FFWJKL
WGUS53 KJKL DDHHMM
FFWJKL
KYC013-121-125-147-199-231-235-180100-
/O.EXT.KJKL.FF.W.0032.000000T0000Z-090618T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN BELL COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 900 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE OR CONTINUE FLASH FLOODING
FROM TORRENTIAL RAINFALL OVER THE WARNED AREA. IN ADDITION...
RADAR ESTIMATES THAT AS MUCH AS FIVE INCHES OF RAIN HAS FALLEN
OVER THE WARNED AREA SINCE 2 PM EDT AND RUNOFF FROM RAINFALL OF
THIS MAGNITUDE WILL CONTINUE FOR THE NEXT COUPLE OF HOURS AND THIS
WATER WILL BEGIN TO COLLECT INTO THE LARGER CREEKS AND STREAMS IN
THE AREA. THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE
SITUATION.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF CUMBERLAND FALLS STATE RESORT PARK...BURNSIDE...
CORBIN...FERGUSON...SOMERSET...ALPINE...WILLIAMSBURG...AVIS AND
BALDROCK.
SPOTTERS HAVE REPORTED FLASH FLOODING ONGOING NEAR ROCKHOLDS IN
WHITLEY COUNTY AND IN AREAS BETWEEN WILLIAMSBURG AND CUMBERLAND
FALLS STATE RESORT PARK IN WHITLEY COUNTY.
THE RAINFALL HAS BEEN HEAVY ENOUGH THAT BUILDINGS LYING ALONG CREEKS
AND STREAMS WILL LIKELY FLOOD. IN ADDITION...MUD AND ROCKSLIDES ARE
LIKELY OCCURRING AND SOME ROADWAYS ARE LIKELY OR WILL SHORTLY BECOME
IMPASSABLE AND POTENTIALLY DEADLY DUE TO FLOOD WATER AND DEBRIS.
FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
3667 8348 3662 8367 3658 8371
$$
PELTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:30 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 17, 1:30 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 PM EDT WED JUN 17 2009 .SHORT TERM.../THE REST OF TODAY/ FLASH FLOOD WATCH AND SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR MOST OF OUR FORECAST AREA. PWATS AROUND 1.75 INCHES NEAR THE TENNESSEE BORDER ALONG WITH VERY HIGH CAPE VALUES... IN EXCESS OF 4000 J/KG PER LAPS SOUNDINGS... MAKING THIS LOOK LIKE A POTENTIALLY SERIOUS SITUATION THIS AFTERNOON. WE ARE LACKING ANY CLEAR TRIGGERING MECHANISM BUT WEAK H5 VORT SWINGING ACROSS THIS AFTERNOON AND PRESENCE OF RESIDUAL SURFACE BOUNDARIES IN PLACE WIL PROBABLY BE SUFFICIENT. STILL UNCLEAR ABOUT HOW EVENT WILL EVOLVE... I.E. IF WE WILL JUST HAVE SCATTERED CONVECTION OR A MORE ORGANIZED MCS TYPE EVENT. WHATEVER THE CASE... THE TENDENCY FOR CELLS TO TRAIN OVER THE SAME AREAS IS A BIG WORRY AS FFG VALUES ARE VERY LOW ACROSS MOST OF THE CUMBERLAND VALLEY AND THE UPPER REACHES OF THE NORTH... MIDDLE AND SOUTH FORK OF THE KENTUCKY BASINS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY NIGHT/ PERSISTENT TRAINING OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND PROPAGATE ACROSS THE CWA EARLY THIS MORNING. THIS HAS RESULTED IN ISSUANCE OF SEVERAL FLOOD ADVISORIES AND EVEN A FEW FLASH FLOOD WARNINGS ACROSS PORTIONS OF THE AREA. APPEARS ACTIVITY IS DUE TO INTERACTION OF NEARLY NORTH...SOUTH SFC TROUGH...WARM FRONTAL BOUNDARY BISECTING THE AREA...AND AN H850 LLJ MAX JUST ABOVE THE NOCTURNAL INVERSION. EXPECT ACTIVITY TO GRADUALLY TAPER OFF THROUGH SUNRISE AS MODELS SHOW THIS JET SHIFTING TO THE EAST AND WEAKENING A BIT WITH TIME. UPPER LEVEL LOW AND CORRESPONDING SFC LOW WILL TRACK ACROSS THE MID WEST OVER THE NEXT 24 TO 36 HOURS...EVENTUALLY HELPING TO SHIFT STUBBORN...ALMOST ENTRENCHED WARM FRONTAL BOUNDARY OUT OF THE AREA WHILE DRAGGING A TRAILING COLD FRONT THROUGH THE AREA BY THURSDAY MORNING. BOUNDARY THEN RETURNS ALMOST IMMEDIATELY TO THE NORTH THURSDAY IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MID WEST. DIFFICULT TO FIGURE OUT EXACTLY WHAT MODELS WANT TO DO WITH THESE BOUNDARIES...AND THE WEATHER ASSOCIATED WITH THEM. BUT MODELS SUGGEST THE POSSIBILITY OF A CONVECTIVE COMPLEX OF STORMS MOVING THROUGH THE AREA DURING THE DAY THURSDAY...WITH MOVEMENT ROUGHLY JUST NORTH AND ALONG RETURNING WARM FRONTAL BOUNDARY. FOR SENSIBLE WEATHER...WEAK UPPER LEVEL SHORT WAVE ENERGY WITH INTERACT WITH DIURNAL HEATING AND AFOREMENTIONED SFC BOUNDARY FOR ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. ANY LEFT OVER BOUNDARIES FROM PREVIOUS CONVECTION SHOULD ONLY AID IN ANY ADDITIONAL DEVELOPMENT. WITH AMPLE MID TROPOSPHERIC VEERING FLOW AND PLENTY OF FUEL FOR STORMS TO DRAW UPON IN THE BOUNDARY LAYER...SOME OF THESE STORMS COULD ONCE AGAIN PRODUCE SEVERE WEATHER ACROSS PORTIONS OF THE AREA. AS A RESULT...SPC HAS AGAIN PLACED EASTERN KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. WILL ADDRESS ANY CONCERNS IN THE HWO. MOS GUIDANCE HAS BACKED WAY OFF ON POPS FOR THURSDAY...BUT WAS HESITANT TO REMOVE THEM ALTOGETHER WITH POTENTIAL OF THE THUNDERSTORM COMPLEX THAT MODELS SEEM TO HINT AT FOR THURSDAY PROPER. WENT WITH SCATTERED COVERAGE...SOMEWHAT HIGHER THAN GUIDANCE SUGGESTS. OTHERWISE...TEMPS REALLY WARM UP. OVERALL...GUIDANCE CONTINUES TO TREND HIGHER FOR THE END OF THE WEEK AND FOLLOWED SUIT. ONLY DAMPER FOR TEMPS ON THURSDAY WOULD BE THE POSSIBILITY OF MORE WIDESPREAD RAIN SHOULD THAT OCCUR. .LONG TERM.../FRIDAY THROUGH TUESDAY/ CHANGES MADE TO THE EXTENDED INCLUDE THE FOLLOWING...DUE TO UNCERTAINTY AMONGST THE VARIOUS MODELS AND MOS DATA REGARDING TIMING OF PRECIPITATION ONSET ON FRIDAY...DECIDED TO GO WITH THE MORE RELIABLE ECMWF MODEL SOLUTION. FRIDAY NIGHT AND SATURDAY APPEAR TO BE THE BEST TIMES FOR SHOWERS AND STORMS OVER THE WEEKEND. THE QUESTIONS WILL BE WHAT WILL BE THE ORIENTATION OF THE FRONTAL BOUNDARY THAT TRIGGERS CONVECTION...THE TIMING OF THE BOUNDARY...AND THE TIMING AND AMOUNT OF MIDDLE AND UPPER LEVEL JET ENERGY AND LOW LEVEL MOISTURE THAT WILL BE AVAILABLE FOR CONVECTIVE INITIATION AND STORM MAINTENANCE. THE GFS AND ECMWF BOTH SHOWED PRETTY JET DYNAMICS FOR FRIDAY INTO SATURDAY MORNING. THE TIMING IN TODAYS MODELS WAS A BIT FASTER THAN PREVIOUS RUNS SO ADJUSTED POP...SKY...AND WEATHER GRIDS TO REFLECT THIS. ALSO MODIFIED QPF GRIDS A BIT FOR THE SAME REASON. ONCE PRECIPITATION ENDS ON SATURDAY THE MODELS ALL AGREE THAT SUNDAY...MONDAY...AND TUESDAY WILL ALL BE DRY WITH LIGHT WINDS AND WARM MUGGY TEMPERATURES. THE TEMPERATURE FORECAST WAS ADJUSTED SLIGHTLY TOWARD THE LATEST HPC AND MEXMOS VALUES...BUT NOT TO THE EXTREMELY WARM READINGS THE MEXMOS WAS DEPICTING FOR FRIDAY. LOOKS LIKE QUITE A FEW LOCATIONS WILL BE IN THE UPPER 80S AND LOWER 90S ON FRIDAY WITH TEMPERATURES IN THE MID TO UPPER 80S SATURDAY THROUGH TUESDAY. && .AVIATION.../18Z TO 18Z/...UPDATED SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING AT TAF ISSUANCE TIME IN THE SOUTHERN PORTION OF THE FORECAST AREA...GENERALLY AROUND KJKL SOUTHWARD. ADDITIONAL DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON... WITH A DIMINISHING TREND TOWARD EVENING. SOME OF THE STORMS MAY CONTAIN HAIL AND HIGH WINDS...WITH CONDITIONS IFR AND WORSE. OUTSIDE OF STORMS...MAINLY VFR CONDITIONS ARE EXPECTED. ONCE ANY LINGERING STORMS DIMINISH EARLY THIS EVENING...QUIET WEATHER IS EXPECTED INTO THE DAY ON THURSDAY. HOWEVER...AREAS OF FOG WILL DEVELOP TONIGHT. THE FOG MAY BE LOCALLY DENSE WITH VLIFR CONDITIONS...ESPECIALLY IN VALLEYS WHERE RAIN OCCURS THIS AFTERNOON. ANY FOG WILL DISSIPATE AFTER SUNRISE ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ058- 068-069-079-080-083>088-108>118-120. FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ068-069-079- 080-083>088-107-109>120. && SHORT TERM...RAY/HAL/ABE LONG TERM....AR AVIATION...HAL
Hazardous weather outlook, Jun 17, 4:00 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 400 AM EDT WED JUN 17 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 400 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH THE POTENTIAL OF HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS...COULD LEAD TO SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...THEN AGAIN FROM FRIDAY NIGHT THROUGH THROUGH SATURDAY EVENING. AN ALREADY WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR SEVERAL ROUNDS OF RAIN THROUGH THE REMAINDER OF THE WORK WEEK COULD PRODUCE SOME LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Local storm report, Jun 17, 12:58 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1258 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD FLEMING-NEON 37.19N 82.70W
06/17/2009 LETCHER KY EMERGENCY MNGR
MAIN STREET FLOODED AND ROADS IN NEON IMPASSIBLE. STATE
AND COUNTY CANNOT MOVE EQUIPMENT AT THIS TIME DUE TO THE
FLOODING.
&&
ABELocal storm report, Jun 17, 1:19 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
119 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD DORTON 37.28N 82.58W
06/17/2009 PIKE KY EMERGENCY MNGR
ROADS ARE INACCESSIBLE ON 3 MILE CREEK, BLAZE BRANCH,
CABLE HOLLOW, AND HWY 805, IN THE DORTON AREA.
&&
DSTAMPERSpecial weather statement, Jun 17, 2:17 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 217 PM EDT WED JUN 17 2009 KYZ113>117-171845- OWSLEY-KNOTT-PERRY-CLAY-LESLIE- 217 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN OWSLEY AND EXTREME SOUTHWESTERN KNOTT AND PERRY AND NORTHEASTERN CLAY AND NORTHERN LESLIE COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON... AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANCO...MOVING EAST AT 75 MPH. THIS STORM WILL BE NEAR CONFLUENCE AROUND 225 PM EDT...BULAN AROUND 230 PM EDT...ARY AROUND 235 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY. RICHEY
Special weather statement, Jun 17, 2:25 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 225 PM EDT WED JUN 17 2009 KYZ113>117-171845- OWSLEY-KNOTT-PERRY-CLAY-LESLIE- 225 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN OWSLEY AND EXTREME SOUTHWESTERN KNOTT AND PERRY AND NORTHEASTERN CLAY AND NORTHERN LESLIE COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON... AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANCO...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR CONFLUENCE AROUND 225 PM EDT...BULAN AROUND 230 PM EDT...ARY AROUND 235 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY. RICHEY
Local storm report, Jun 17, 2:34 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FUNNEL CLOUD 4 NW WILLIAMSBURG 36.78N 84.22W
06/17/2009 WHITLEY KY TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD AT THE WHITLEY COUNTY
AIRPORT.
&&
DSTAMPERLocal storm report, Jun 17, 2:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WILLIAMSBURG 36.74N 84.17W
06/17/2009 E1.75 INCH WHITLEY KY TRAINED SPOTTER
WALL CLOUD MOVING SE. HEAVY RAIN. GOLF BALL SIZED HAIL.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:27 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Magoffin | 27 min |
| Jun 16, 11:38 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 17, 12:50 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 3 hr |
| Jun 17, 12:58 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Jun 17, 2:27 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Jun 17, 3:58 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Knott, Leslie, Letcher, Perry | 47 min |
| Jun 17, 9:56 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Pike | 4 hr |
| Jun 17, 11:13 AM EDT | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 4 hr |
| Jun 17, 12:12 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Floyd, Harlan, Jackson and 17 more | 8 hr |
| Jun 17, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 49 min |
| Jun 17, 2:25 PM EDT | Tornado Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 35 min |
| Jun 17, 2:37 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jun 17, 2:50 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 40 min |
| Jun 17, 2:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin, Pike | 53 min |
| Jun 17, 2:57 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 33 min |
| Jun 17, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 47 min |
| Jun 17, 3:15 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Jun 17, 3:24 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jun 17, 3:28 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 32 min |
| Jun 17, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 40 min |
| Jun 17, 3:39 PM EDT | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jun 17, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 45 min |
| Jun 17, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 65 min |
| Jun 17, 4:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 36 min |
| Jun 17, 4:13 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 47 min |
| Jun 17, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 51 min |
| Jun 17, 4:52 PM EDT | Flash Flood Warning | JKL | Floyd, Martin, Pike | 3 hr |
| Jun 17, 4:53 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 22 min |
| Jun 17, 5:03 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, Leslie and 5 more | 4 hr |
| Jun 17, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 53 min |
| Jun 17, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 46 min |
| Jun 17, 6:50 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 40 min |
| Jun 17, 6:58 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 2 hr |
| Jun 17, 7:23 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 14 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.